MAUDE Adverse Event Report: PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY

PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY
Catalog Number PXSLIM090-A
Medical Device Problem Codes Physical Resistance (2578); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/24/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2016-00881, 3005168196-2016-00882, 3005168196-2016-00883, 3005168196-2016-00885.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils and px slim delivery microcatheters (px slim).During the procedure, the physician advanced a ruby coil (lot #f68557) into the target vessel using the px slim but did not like position of the coil and decided to remove the coil from the patient.However, while retracting the ruby coil, the physician experienced resistance and subsequently, the coil unintentionally detached inside the px slim.The px slim containing the ruby coil was then removed from the patient.Next, the physician opened a new px slim and attempted to advance a new ruby coil (lot #f68732) through it.While advancing the ruby coil, the physician experienced resistance and the coil unintentionally detached inside the px slim.Therefore, both the ruby coil and the px slim were removed.The physician then opened a new ruby coil (lot #f67989) and a lantern delivery microcatheter (lantern) to continue the procedure.While the ruby coil was being introduced into the lantern, the ruby coil pusher assembly became kinked and was therefore, removed without any issue.The procedure was completed using a new ruby coil and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the first px slim delivery microcatheter (px slim) evaluated had an embolization coil stuck in the distal tip and was ovalized approximately 138.0 cm from the hub.Conclusions: evaluation of the returned devices revealed both px slim's were ovalized in their distal shafts.These damages may have occurred due to forceful gripping or pinching of the px slim's during preparation or insertion into a catheter.The ovalizations likely contributed to the resistance experienced while advancing and retracting the ruby coils through the px slim's.Evaluation of the first and second ruby coils used in the procedure revealed the embolization coils were detached from the pusher assemblies and the stretch resistant (sr) wires were fractured.Sr wire fracture typically occurs due to forceful retraction of the ruby coil against resistance, and will cause the embolization coil to detach.The ovalizations in the px slim's likely contributed to the resistance experienced during advancement of these two ruby coils.Evaluation of the third ruby coil used in the procedure revealed the pusher assembly was kinked.This damage likely occurred due to forceful manipulation of the ruby coil during insertion into the lantern, as was reported in the complaint.The lantern mentioned in the complaint was not returned for evaluation.All penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PX SLIM DELIVERY MICROCATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5749269
Report Number3005168196-2016-00884
Device Sequence Number18832813
Product Code DQY
UDI-Device Identifier00814548010342
UDI-Public00814548010342
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K100826
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/26/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/30/2018
Device Catalogue NumberPXSLIM090-A
Device Lot NumberF66312
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/08/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/26/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/24/2016
Supplement Report FDA Received Date09/09/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age68 YR